Alert archive / California / Flash Flood Warnings in 1998

Flash Flood Warning 14, NWS Sacramento, CA

April 23, 1998Calaveras County, San Joaquin County, California

NWS Sacramento, CA issued this flash flood warning at Apr 23, 1998, 4:27 PM PDT for Calaveras County, San Joaquin County, California. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 1998, 4:27 PM PDT (23:27 UTC)
Expired
Apr 23, 1998, 5:10 PM PDT
In force
43 min
Issued by
NWS Sacramento, CA
Area
Whole counties

Counties Calaveras County, CA, San Joaquin County, CA

The radar

The Sacramento radar (KDAX), 82 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 1998-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 1998-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 3:00 PM PDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 23, 3:00 PM PDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PDT THU APR 23 1998

COLD FRONT MOVED THRU SAC VLY AROUND NOON. UPPER TROF TO MOVE THRU
CWFA TNGT AND FRI. VORTMAX NR 40N/140W WL CAUSE SRN PART OF TROF TO
LAG OFF SRN CA BUT EXPECT EFCTS MOST OF OUR AREA TO DECREASE MARKEDLY
DURING THE DAY FRI. KEPT HIGH POPS TNGT BUT THIS MOSTLY FOR PCPN
DURING THE EVENIG AND INDICATED SHOWERS DCRG DURING THE NIGHT. FOR
FRI NGT ONLY CARRIED SLGT CHC PCPN IN SIERNEV. WEAK RIDGING TO FOLLOW
TROF FOR DRY AND WARMER WEATHER OVER THE WEEKEND AND MOST OF NEXT
WEEK. STG GRADIENTS ACROSS SIERNEV AS TROUGH APPROACHES AND REPORTS
OF STG WINDS AT THE CREST SO WIND ADVISORY FOR HIGHER ELEVATIONS
ISSUED EARLIER THIS AFTN.

SHOWERS GENERALLY LIGHT BUT RADAR AND SPOTTER REPORTS NOW SHOWING
SOME STGR CELLS WTH LOCALLY HEAVY RAIN REPORTED SRN SAC CO. ALSO HAD
A REPORT OF A FUNNEL CLOUD IN SACRAMENTO WITHIN PAST HOUR AND
LIGHTNING IN SCK. CHANCE OF THUNDERSTORMS THIS EVENING INCLUDED IN
ALL ZONES.  PAPPAS

.STO...WIND ADVISORY THIS EVENING FOR WEST SLOPES OF NORTHERN SIERRA
NEVADA

BLU WB 035/045 037/054 039 778420
RBL BU 047/069 048/074 050 777300
SAC BU 048/070 047/075 050 777300

In the hours before

Special weather statement, Apr 23, 2:39 PM PDT, 1 hour 48 minutes before
CAZ017-300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
239 PM PDT THU APR 23 1998

...REPORTS OF FUNNEL CLOUDS AND HEAVY SHOWERS IN SACRAMENTO...

A PACIFIC WEATHER SYSTEM MOVING THOUGH CENTRAL CALIFORNIA THIS
AFTERNOON HAS SPAWNED REPORTS OF FUNNEL CLOUDS IN THE CAPITAL CITY
AREA. AT 230 PM PDT PUBLIC REPORTED A FUNNEL CLOUD NEAR FAIR OAKS AND
J STREET...WITH TREES REPORTED BLOWN DOWN AT HOWE AND ENTERPRISE.

THE STATION HYDROLOGIST ALSO REPORTED BRIEF HEAVY DOWNPOURS WERE
FLOODING STREET CORNERS AS THESE SHOWERS MOVE NORTHEAST AT 20 MILES
AN HOUR THROUGH THE CITY...AND WILL BE AFFECTING THE ROSEVILLE/
ROCKLAND AREA WITHIN THE HOUR.

DOPPLER RADAR INDICATES A HEAVY RAINSHOWER IS OCCURRING A FEW MILES
NORTH OF DOWNTOWN ELK GROVE AND IN A LINE FROM VACAVILLE TO WOODLAND.

THESE SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE OFF AND ON
INTO THIS EVENING.

Randy Hartley
Special weather statement, Apr 23, 2:39 PM PDT, 1 hour 48 minutes before
CAZ017-232240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
239 PM PDT THU APR 23 1998

...REPORTS OF FUNNEL CLOUDS AND HEAVY SHOWERS IN SACRAMENTO...

A PACIFIC WEATHER SYSTEM MOVING THOUGH CENTRAL CALIFORNIA THIS
AFTERNOON HAS SPAWNED REPORTS OF FUNNEL CLOUDS IN THE CAPITAL CITY
AREA. AT 230 PM PDT PUBLIC REPORTED A FUNNEL CLOUD NEAR FAIR OAKS AND
J STREET...WITH TREES REPORTED BLOWN DOWN AT HOWE AND ENTERPRISE.

THE STATION HYDROLOGIST ALSO REPORTED BRIEF HEAVY DOWNPOURS WERE
FLOODING STREET CORNERS AS THESE SHOWERS MOVE NORTHEAST AT 20 MILES
AN HOUR THROUGH THE CITY...AND WILL BE AFFECTING THE ROSEVILLE/
ROCKLAND AREA WITHIN THE HOUR.

DOPPLER RADAR INDICATES A HEAVY RAINSHOWER IS OCCURRING A FEW MILES
NORTH OF DOWNTOWN ELK GROVE AND IN A LINE FROM VACAVILLE TO WOODLAND.

THESE SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE OFF AND ON
INTO THIS EVENING.

Randy Hartley
Special weather statement, Apr 23, 2:39 PM PDT, 1 hour 48 minutes before
CAZ017-300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
239 PM PDT THU APR 23 1998

...REPORTS OF FUNNEL CLOUDS AND HEAVY SHOWERS IN SACRAMENTO...

A PACIFIC WEATHER SYSTEM MOVING THOUGH CENTRAL CALIFORNIA THIS
AFTERNOON HAS SPAWNED REPORTS OF FUNNEL CLOUDS IN THE CAPITAL CITY
AREA. AT 230 PM PDT PUBLIC REPORTED A FUNNEL CLOUD NEAR FAIR OAKS AND
J STREET...WITH TREES REPORTED BLOWN DOWN AT HOWE AND ENTERPRISE.

THE STATION HYDROLOGIST ALSO REPORTED BRIEF HEAVY DOWNPOURS WERE
FLOODING STREET CORNERS AS THESE SHOWERS MOVE NORTHEAST AT 20 MILES
AN HOUR THROUGH THE CITY...AND WILL BE AFFECTING THE ROSEVILLE/
ROCKLAND AREA WITHIN THE HOUR.

DOPPLER RADAR INDICATES A HEAVY RAINSHOWER IS OCCURRING A FEW MILES
NORTH OF DOWNTOWN ELK GROVE AND IN A LINE FROM VACAVILLE TO WOODLAND.

THESE SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE OFF AND ON
INTO THIS EVENING.

Randy Hartley
Special weather statement, Apr 23, 2:39 PM PDT, 1 hour 48 minutes before
CAZ017-232240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
239 PM PDT THU APR 23 1998

...REPORTS OF FUNNEL CLOUDS AND HEAVY SHOWERS IN SACRAMENTO...

A PACIFIC WEATHER SYSTEM MOVING THOUGH CENTRAL CALIFORNIA THIS
AFTERNOON HAS SPAWNED REPORTS OF FUNNEL CLOUDS IN THE CAPITAL CITY
AREA. AT 230 PM PDT PUBLIC REPORTED A FUNNEL CLOUD NEAR FAIR OAKS AND
J STREET...WITH TREES REPORTED BLOWN DOWN AT HOWE AND ENTERPRISE.

THE STATION HYDROLOGIST ALSO REPORTED BRIEF HEAVY DOWNPOURS WERE
FLOODING STREET CORNERS AS THESE SHOWERS MOVE NORTHEAST AT 20 MILES
AN HOUR THROUGH THE CITY...AND WILL BE AFFECTING THE ROSEVILLE/
ROCKLAND AREA WITHIN THE HOUR.

DOPPLER RADAR INDICATES A HEAVY RAINSHOWER IS OCCURRING A FEW MILES
NORTH OF DOWNTOWN ELK GROVE AND IN A LINE FROM VACAVILLE TO WOODLAND.

THESE SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE OFF AND ON
INTO THIS EVENING.

Randy Hartley

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:27 PM PDTSevere Thunderstorm WarningSTOCalaveras, San Joaquin43 min

Nearby

Flash Flood Warnings in California, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.